Alert archive / Nebraska / Red Flag Warnings in 2017

Red Flag Warning 14, NWS Hastings, NE

October 24, 2017Furnas County, Harlan County, Nebraska; Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this red flag warning at Oct 24, 2017, 2:49 AM CDT for Furnas County, Harlan County, Nebraska; Phillips County, Rooks County, Kansas. It took effect at Oct 24, 2017, 2:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 24, 2017, 2:49 AM CDT (07:49 UTC)
In effect from
Oct 24, 2017, 2:00 PM CDT
Expired
Oct 24, 2017, 7:00 PM CDT
In force
5 hr
Issued by
NWS Hastings, NE

Counties Phillips County, KS, Rooks County, KS, Furnas County, NE, Harlan County, NE

The radar

The Grand Island radar (KUEX), 103 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2834 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WWUS83 KGID 240749
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
249 AM CDT Tue Oct 24 2017

...CRITICAL OR NEAR CRITICAL FIRE WEATHER CONDITIONS TUESDAY
AFTERNOON...

KSZ018-240900-
/O.CAN.KGID.FW.A.0003.171024T1900Z-171025T0000Z/
Osborne-
249 AM CDT Tue Oct 24 2017

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 018...

The National Weather Service in Hastings has cancelled the Fire
Weather Watch for Osborne County. 

Near-critical fire weather conditions are still expected, but
relative humidity is expected to remain just above the 20 percent
threshold. 

$$

KSZ005-017-NEZ082-083-242100-
/O.UPG.KGID.FW.A.0003.171024T1900Z-171025T0000Z/
/O.NEW.KGID.FW.W.0014.171024T1900Z-171025T0000Z/
Phillips-Rooks-Furnas-Harlan-
249 AM CDT Tue Oct 24 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 005, 017, 082 AND 083...

The National Weather Service in Hastings has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 2 PM this afternoon to 7 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and 
  Fire Weather Zone 017 Rooks. In Nebraska, Fire Weather Zone 
  082 Furnas and Fire Weather Zone 083 Harlan.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* TIMING...Tuesday afternoon and early evening. 

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...Any fires that occur will spread rapidly...be 
  difficult to contain...and will exhibit extreme fire behavior. 
  Use caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds and low relative humidity can contribute to extreme 
fire behavior.

&&

$$
Mangels
2 follow-up statements
954 
WWUS83 KGID 241726
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
1226 PM CDT Tue Oct 24 2017

KSZ005-017-NEZ082-083-250000-
/O.CON.KGID.FW.W.0014.171024T1900Z-171025T0000Z/
Phillips-Rooks-Furnas-Harlan-
1226 PM CDT Tue Oct 24 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005,
017, 082 AND 083...

* AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and 
  Fire Weather Zone 017 Rooks. In Nebraska, Fire Weather Zone 
  082 Furnas and Fire Weather Zone 083 Harlan.

* WINDS...Northwest 20 to 30 mph with gusts up to 40 mph through
  mid afternoon. Sustained speeds will diminish to closer to 20
  MPH, with gusts near 30 MPH, late this afternoon.

* TIMING...This afternoon and early evening.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that occur will spread rapidly...be 
  difficult to contain...and will exhibit extreme fire behavior. 
  Use caution if engaging in activities that could start a fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds and low relative humidity can contribute to extreme
fire behavior.

&&

$$
541 
WWUS83 KGID 242357
RFWGID

URGENT - FIRE WEATHER MESSAGE
National Weather Service Hastings NE
657 PM CDT Tue Oct 24 2017

KSZ005-017-NEZ082-083-250100-
/O.EXP.KGID.FW.W.0014.000000T0000Z-171025T0000Z/
Phillips-Rooks-Furnas-Harlan-
657 PM CDT Tue Oct 24 2017

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 017,
082 AND 083...

Winds have diminished significantly in the last hour...and
relative humidity levels are beginning to rise. Therefore...the
Red Flag Warning will be allowed to expire at 7 pm.

$$

Kelley

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Oct 24, 12:12 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Oct 24, 12:12 AM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1212 AM CDT Tue Oct 24 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 349 PM CDT Mon Oct 23 2017

It's been a dry but windy day across the region, with upper
level/satellite showing a more amplified pattern developing. An
upper level disturbance continues to dig south through portions of
MN/IA, while high pressure expands a bit further north along the
West Coast. This system pushed a surface cold front through the
region earlier this morning, which has pushed south into portions
of OK/TX/MO this afternoon. A tightened pressure gradient remains
in place over the CWA, sitting between high pressure over eastern
CO and the front which extends back north to a low sitting over
the western Great Lakes. This, along with cooler air advecting in
and increased mixing into strong winds aloft behind the front, has
resulted in sustained speeds 25 to 35 MPH, with gusts mainly in
the 35 to 45 MPH range, though this past hour Ord had a gust to 55
MPH. With the cooler air aloft and steeper lapse rates in place,
have had some diurnal CU develop across most of the CWA, and the
radar even has a few returns just to the NW. Debated throwing a
mention of sprinkles in for this afternoon, but there's a sizable
dewpoint depression/drier air to overcome with temps currently in
the lower 60s and dewpoints in the mid 20s, so decided to keep it
out.

The dry forecast remains in place through tonight/tomorrow, with
models showing upper level flow turning northerly as the trough
keeps digging south toward the Gulf Coast region while a closed
close develops over the Great Lakes. Not much change in the
western CONUS ridging. Same can be said about the surface
pattern, with northwesterly winds remaining as we sit in between
the high to the west-southwest and low over the Great Lakes. It
will be another windy day, though not quite as windy as today, as
mixing potential doesn't look to be as high and the wind aloft
aren't as strong. It will also be a touch cooler than today, with
forecast highs in the mid 50s to lower 60s.

Decided to go with a Fire Weather Watch for far southwestern
portions of the CWA for tomorrow afternoon (5 counties). Though
it's a touch cooler, dewpoints will be starting out the day
lower than today, and anytime we have northwesterly winds (or any
westerly component), there is a concern they will mix out more
than models/guidance show. Forecast afternoon dewpoints are on the
low side of things, resulting in RH values dropping right down
near that critical level of 20%. RH values may be marginal, but
the winds needed (sustained 20+ MPH and/or gusts 25+) will be
there.

.LONG TERM...(Tuesday night through Monday)
Issued at 349 PM CDT Mon Oct 23 2017

Looking through the long term period, the entire forecast remains
dry, with the main story being a notable cool down for the end of
the week.

The well amplified upper level pattern continues Tuesday night
across the region, but as we get through Wed/Wed night, flow is
turning more northwesterly to westerly. The pattern deamplifies as
the upper level low over the Great Lakes and accompanying
southward extending trough continue pushing east, while over the
West Coast the ridge axis is broken down and shoved back over the
ocean by the next system moving through western Canada. This
system continues sliding southeast, and by 12Z Thursday a trough
axis is shown by models to be moving through the northern
Rockies/Dakotas. It continues its southeastward push Thurs/Thurs
night, potentially taking even longer than that (into Fri night?),
depending on which model ends up being right. Well amplified
north-northwesterly flow then returns for the upcoming
weekend/Monday.

Models remain in good agreement showing that the atmosphere is dry
enough to keep the forecast precip-free. Its main impact on our
CWA will be the colder temperatures another windy day on Thursday.

Ahead of the front, Wednesday continues to be the warmest day of
the entire forecast period, with warmer temps aloft working
their way back in, along with downsloping westerly winds. It will
be brief break from the strongest speeds, with Wednesday topping
out around 15 MPH. High temperatures are forecast to climb into
the lower/mid 70s.

As far as the timing of the front goes, models aren't in too bad
of agreement, showing it passing through all but southeastern
portions of the CWA between 06-12Z Thursday, and by mid morning
has pushed south. A tighter pressure gradient, CAA and stronger
winds (esp right behind the front) aloft w/ increased mixing looks
to bring another day of NW winds sustained 25-30 MPH and gusting
higher. Winds look to give us more of a break Fri-Mon as surface
high pressure becomes more of a player for our area.

As far as temperatures go, would expected a earlier in the day
high temp, with steady/falling temps in the afternoon. Forecast
highs currently sit in the lower/mid 50s for most, which won't
feel great with those gusty winds. Friday will be the day with the
most notable impact on highs, as the cool surface high settles
south across the region. Current forecast highs for Friday are in
the mid 40s across NE/upper 40s in KS. Both Fri and Sat morning
are expected to drop into the 20s. Models show the brunt of the
coldest air quickly moving east of the CWA, with temperature
rebounding back into the 50s for Sat, and mid 50s to mid 60s for
Sun/Mon.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1206 AM CDT Tue Oct 24 2017

A few mid-level clouds will move southeastward across the area,
but will be primarily east of the area through Tuesday morning.
Otherwise mostly clear skies will prevail.

LLWS conditions are ongoing with the KUEX wind profile showing 50
kts at around 1000 ft AGL. This will be lessened some by
increasing winds around 09Z, but will probably still stay at or
near criteria until stronger winds start mixing down in the 12-14Z
timeframe.

Northwest winds on Tuesday are expected to gust over 30kts
through early Tuesday afternoon, gradually diminishing later in
the afternoon and into the evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch from this afternoon through this evening for
     NEZ082-083.

KS...Fire Weather Watch from this afternoon through this evening for
     KSZ005-017-018.

&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...Mangels
Hazardous weather outlook, Oct 23, 8:00 PM CDT, 6 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
800 PM CDT Mon Oct 23 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
800 PM CDT Mon Oct 23 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday afternoon, near critical fire weather conditions are once
again forecast, for portions of the outlook area along and south
of a line from Lexington, Nebraska to Mankato, Kansas. The
greatest concern will be for areas generally along and south of a
Cambridge, Nebraska to Osborne, Kansas line, where a Fire Weather
Watch is in effect for tomorrow afternoon.

During the afternoon hours on both Tuesday and Thursday,
northwest winds with sustained speeds near 30 MPH and gusts of 35
to 45 MPH will be possible across the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

Nearby

Red Flag Warnings in Nebraska, 2017Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.